Mississippi, 2023

Hail in Mississippi, August 5, 2023

August 5, 2023 · NWS MEG · 1 event in 1 county or zone

An upper-level disturbance moved through quasi-zonal flow aloft and aided the development of thunderstorms along a pre-frontal trough that was initially over eastern Arkansas during the afternoon of August 5, 2023. These features moved into a very unstable airmass with mixed layer convective available potential energy values of 4000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper-level disturbance moved through quasi-zonal flow aloft and aided the development of thunderstorms along a pre-frontal trough that was initially over eastern Arkansas during the afternoon of August 5, 2023. These features moved into a very unstable airmass with mixed layer convective available potential energy values of 4000 J/kg. Effective bulk shear values of 25-40 knots were sufficient to support organized severe convection. There were several reports of damaging winds and large hail as the thunderstorms tracked across the Mid-South during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 5, 2:45 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 5, 2:45 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
345 PM CDT Sat Aug 5 2023

...New SYNOPSIS, DISCUSSION...

.SYNOPSIS...
Issued at 345 PM CDT Sat Aug 5 2023

Scattered showers and thunderstorms will remain in the forecast
Sunday. Some portions of the Mid-South will be under a Heat
Advisory once again tomorrow, but relief arrives Monday as a cold
front moves into the area. Showers and thunderstorms will remain
possible each day this week, but the hot and humid conditions will
take a step back through midweek.

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 345 PM CDT Sat Aug 5 2023

An MCV from this morning's convection continues to drift east into
central KY but the next wave is currently moving across the
Ozarks. This is aiding in convective development across AR along
and ahead of a cold front. These initial storms look be be
developing along a pre-frontal trough moving into a very unstable
air mass with MLCAPE on the order of 4000 J/kg with very steep
low-level lapse rates. Effective bulk shear is around 25-30 kts
which is sufficient to support loosely organized multicells
capable of damaging wind and marginally severe hail. These storms
will remain somewhat organized as they move east across CWA this
afternoon and evening, providing a risk for severe weather through
8 or 9 pm CDT. Otherwise, the extreme heat and humidity will
eventually subside as these storms move into the area and sunset
approaches. Rainfall amounts will average less than 0.50", but
several of the CAMs indicate the potential for localized heavy
rainfall of of 1-2" in some areas.

Generally quiet weather is expected most of the overnight period
once these storms move east of the CWA. This could result in
some patchy fog, mainly east of the MS River. Another hot day is
on tap for tomorrow, though temperatures are not expected to be
quite as warm as today's. An overnight MCS will move across the
Ozarks late tonight, approaching the Mid-South Sunday morning.
While this system could wreak havoc with potential heat headlines
tomorrow, there was sufficient confidence to warrant a Heat
Advisory, mainly south of I-40 in AR and I-22 in MS (including
Memphis metro area). We're expecting drier conditions during the
afternoon and we could recover quickly. We retained PoPs Sunday
evening as the upper-level trough rotates through the OH Valley,
but confidence is lower during this time period.

A weak cold front swings through the CWA on Monday morning,
shifting winds from the northwest and providing slightly cooler
temperatures. Highs will range from the mid 80s to the lower 90s
across most of the area with heat indices generally under 100F.
There could be a few areas in the far southern reaches of the CWA
that approach 105F. A few storms are possible on Monday along this
front, but should shift south of the area by late afternoon and
evening. This front is forecast to stall just to our south Monday
night into Tuesday but will be close enough to warrant rain
chances again Tuesday. Fortunately, heat indices do not look to be
a problem across the CWA.

Warmer temperatures begin to creep back into the forecast late
week as quasi-zonal flow aloft develops over the central CONUS.
This will occur downstream of a trough that will deepen over the
Central Plains by midweek, affecting the Mid-South Wednesday and
Wednesday night. There is a potential for severe weather and heavy
rainfall with this system based on the latest progs, so we'll be
keeping a close eye on its evolution. A stronger wave will move
across the Great Lakes late week as the ridge retrogrades west and
amplifies the synoptic pattern. This means a return of northwest
flow aloft by the weekend with rain chances remaining in the
forecast.

MJ

&&

.AVIATION...
(18Z TAFS)
Issued at 103 PM CDT Sat Aug 5 2023

An MCS is expected to move through late this afternoon through
early morning tomorrow allowing for VCTS across the airspace.
CAMs are hinting at another MCS moving through late tomorrow
morning through the afternoon hours affecting both JBR and MEM
allowing VCTS to re-enter the forecast. Confidence is currently
too low to include VCTS at both MKL and TUP. As latest CAMs come
out, amendments may be made across the TAF sites. Winds remain
predominately south/southwest at 4-9kts. Winds are expected to go
calm at MKL overnight though confidence is currently too low to
include fog in the TAF.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT this evening for ARZ009-018-028.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ026-
     027-035-036-048-049-058.

     Heat Advisory from noon to 8 PM CDT Sunday for ARZ035-036-048-
     049-058.

MO...Heat Advisory until 8 PM CDT this evening for MOZ113-115.

MS...Heat Advisory until 8 PM CDT this evening for MSZ003>005-009-017.

     Excessive Heat Warning until 8 PM CDT this evening for MSZ001-
     002-007-008-010>016-020>024.

     Heat Advisory from noon to 8 PM CDT Sunday for MSZ001-002-007-
     008-010>017-020>024.

TN...Heat Advisory until 8 PM CDT this evening for TNZ001-019-048>050-
     089-090.

     Excessive Heat Warning until 8 PM CDT this evening for TNZ088.

     Heat Advisory from noon to 8 PM CDT Sunday for TNZ088.

&&

PUBLIC FORECAST...MJ
AVIATION...AEH

In the hours before

Special weather statement, Aug 5, 1:28 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
228 PM CDT Sat Aug 5 2023

ARZ028-MOZ113-TNZ048-052000-
Mississippi AR-Dunklin MO-Lauderdale TN-
228 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northern
Mississippi, south central Dunklin and northwestern Lauderdale
Counties through 300 PM CDT...

At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blytheville, Osceola, Gosnell, Manila, Leachville, Luxora,
Hornersville, Dell, Burdette, Ashport, Little River, Victoria,
Jolliff Store, Calumet, Dearman, O'Donnell Bend, Tomato, Hightower,
Tuckertown and Rosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3592 9028 3607 9015 3586 8970 3564 8989
TIME...MOT...LOC 1928Z 305DEG 30KT 3596 9015

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Aug 5, 1:55 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Memphis TN
255 PM CDT Sat Aug 5 2023

ARZ035-048-052030-
St. Francis AR-Cross AR-
255 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northeastern St.
Francis and southern Cross Counties through 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wynne, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wynne, Parkin, Village Creek State Park, Colt, Vanndale, Smithdale,
Cottonwood Corner, Fitzgerald Crossing, McDonald, Round Pond,
McElroy, Blackfish, Kinton, Hicks Station, Rosenbaum, River Front,
Crow Creek, Wittsburg, Duvall and Clarks Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 9090 3530 9050 3529 9050 3504 9058
      3515 9095
TIME...MOT...LOC 1955Z 283DEG 19KT 3524 9084

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DNM
Special weather statement, Aug 5, 3:40 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
440 PM CDT Sat Aug 5 2023

TNZ020-050>052-052215-
Madison TN-Crockett TN-Haywood TN-Gibson TN-
440 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of Crockett,
southwestern Gibson, northeastern Haywood and northwestern Madison
Counties through 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Alamo, or 12 miles west of Humboldt, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jackson, Humboldt, Trenton, Fairview, Alamo, Bells, Three Way, Holly
Grove, Adair, Belle Eagle, Maury City, Gadsden, Gibson, Quincy,
Gibson Wells, Allens, Huntersville, New Enterprise, Westover and
Jones.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.

&&

LAT...LON 3562 8926 3586 8922 3597 8884 3559 8885
TIME...MOT...LOC 2140Z 265DEG 26KT 3578 8913

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAD
Special weather statement, Aug 5, 4:12 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
512 PM CDT Sat Aug 5 2023

TNZ051>053-090-052245-
Hardeman TN-Chester TN-Madison TN-Crockett TN-
512 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of southeastern
Crockett, northeastern Hardeman, Madison and west central Chester
Counties through 545 PM CDT...

At 511 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mercer, or 12 miles southwest of Jackson, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Chickasaw State Forest, Chickasaw State Park, Fairview,
Three Way, Bemis, Adair, Mercer, Carroll, Medon, Neely, Pinson,
Huntersville, Westover, Madison Hall, Uptonville, Gilmore, Teague,
Maple Grove and Leighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.

&&

LAT...LON 3534 8870 3543 8910 3544 8908 3565 8907
      3574 8906 3579 8868
TIME...MOT...LOC 2211Z 274DEG 25KT 3552 8899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CAD
Special weather statement, Aug 5, 4:30 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
530 PM CDT Sat Aug 5 2023

TNZ021-052>054-091-092-052315-
Carroll TN-Henderson TN-Chester TN-Madison TN-McNairy TN-Hardin TN-
530 PM CDT Sat Aug 5 2023

...Strong thunderstorms will impact portions of Henderson,
northeastern McNairy, southern Carroll, northwestern Hardin, eastern
Madison and Chester Counties through 615 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blue Goose to near Mifflin to Silerton.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington, Henderson, Natchez Trace State Park, Natchez Trace State
Forest, Adamsville, Sardis, Reagan, Blue Goose, Mifflin, Bargerton,
Wildersville, Morris Chapel, Jacks Creek, Parkers Crossroads, Darden,
McNairy, Scotts Hill, Clarksburg, Finger and Milledgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
west Tennessee.

&&

LAT...LON 3590 8824 3557 8823 3527 8834 3533 8878
      3554 8870 3584 8869
TIME...MOT...LOC 2230Z 270DEG 25KT 3576 8866 3554 8865 3535 8877

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CAD
Special weather statement, Aug 5, 4:43 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
543 PM CDT Sat Aug 5 2023

MSZ017-052330-
Itawamba MS-
543 PM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of central Itawamba
County through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fulton, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fulton, Mantachie, Tremont, Fairview, New Salem, Clay, Abney,
Eastman, Cardsville, Tilden, Bounds Crossroads, Jacinto and Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8819 3414 8820 3415 8846 3433 8849
      3440 8816
TIME...MOT...LOC 2243Z 262DEG 16KT 3425 8839

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CAD

The radar

The Columbus AFB radar (KGWX), 42 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Itawamba

When
August 5, 4:51 PM CST to 4:56 PM CST
Where
Itawamba County, 0.57 mi E of Fulton
Measured
1 in hail
Reported by
Public
Coordinates
34.270, -88.410

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131639.